Saturday, March 11, 2006

A Big Mistake

Thursday night I did get five hours sleep out of the sleeping pill. However, starting yesterday morning around 10 a.m. I got 20 hours sleep, but it was a very dangerous way. I made a very big mistake out of stupidity.

I was working from home on the new course (and making progress). About 9:30 a.m. it was time for my morning Prednisone pills. I went out into the kitchen and grabbed the bottle from among the many and took four tablets.

By 10 a.m. I was feeling very strange and laid down on the couch and fell asleep. That afternoon, my daughter, Cindy, came over and could barely rouse me. I had promised to help her hook up her trailer for a trip she is taking to visit her husband in the oil fields over Spring break. She went on without me.

Cheryl came home, fixed dinner (usually my job), and and finally got me awake enough to eat. Then I went back to sleep. Everytime I got up to use the restroom or take my evening pills, I was staggering and felt very drugged. I spent the night either on the couch or in my recliner. Only waking long enough to use the restroom and then collapsing again.

The problem? Seems when I took the Prednisone yesterday morning, it wasn't Prednisone, but Promethazine Tabs 25 mg (brand name Phenergan). It is a very similar size white pill just like Prednisone. Only I took FOUR times the normal dosage. It is used for me as a supplementary drug for nausea instead of the more expensive Zofran. I only use it if needed on opposite weeks from chemo. I have only used it twice in the last several months. I counted the pills and, sure enough, there are four extra missing. Besides use for nausea, it is an antihistamine and also used as a SLEEPING AID!

When I looked it up on Google, there is a warning that it can also stop your breathing if overdosed. I was VERY lucky. Bottom line, read labels thoroughly before taking any medication. If I can help anyone avoid my mistake, it is worth it posting my dumbness here for all to read.

The good news is that my nose isn't running from my cold and I did get lots of sleep. Dangerous way to do it, though.

Cheryl is now monitoring my meds. So this is what it is like getting old? :(

5 comments:

Paula and Earl said...

Dear Goofy Friend:
We am so glad that your overdose wasn't fatal. That would have been a tragic loss to us, not to mention Cheryl, Cheri, Cindy and the grandkids. You take care of yourself! You hear?

Margaret said...

Hey, John...why am I laughing? I'm sorry, but I'm bad that way. I'm really very glad that you came out of it, and I'll remember to be especially careful when I take my pills.

I have a question...how's your hair right now? Has the cytoxan touched it? And what is the reason given for your getting that? All these years, I just sort of skipped over the cytoxan info because I thought I'd never be using that. HA! So right now I'm being lazy by just asking you, ok?

One last question--would it be ok to reference your blog on my blog?

Be well,
Margaret

Betty in NM said...

Oh John, this is SUCH a scarey story, and I thank you for making such a graphic example of your mistake! Good thing this wasn't one of those days when you needed to take SIX prednisone tabs!
Hang in there ol' man,
Betty in NM

Anonymous said...
This comment has been removed by a blog administrator.
Anonymous said...
This comment has been removed by a blog administrator.